Forum

Help

Hoping that someone will be able to help. Finished steroids on Monday after a 5 day course. Whilst taking them felt really rough. Am now suffering even more. The back of my head/neck feels like I have a tight elastic band round it. My left side is numb and heavy. My face is painful to touch as is the back of my neck. Vertigo feeling is just horrid. Saw my gp today who has prescribed me diazepam . Has anybody ever experienced anything similar?

michelle

Hi Michelle,

I’m afraid your symptoms sound typical of MS, so I doubt it’s anything to do with the steroids.

They only assist recovery, they’re not an instant fix. They may have calmed things down for a few days, but you’re now experiencing the full glory of what an MS episode or relapse is like.

I’m not sure diazepam is the correct prescription for your symptoms. I take it myself, and do find it very beneficial for both muscle tightness (a common symptom of MS) and anxiety.

But these do not seem to be your main problems at the moment, so I wonder if the GP is thinking mainly to try to help you with the stress of it?

Diazepam doesn’t - as far as I know - help with vertigo, nerve pain (which is probably what the skin sensitivity is) or the “tight band” feeling - which is also a type of nerve disturbance.

You need dedicated neuropathic painkillers (i.e. for nerve pain), and possibly something for the vertigo as well. I’m not quite sure if you are diagnosed - do you have an MS nurse yet?

A GP is allowed to prescribe the types of thing I’ve mentioned, but it sounds like yours is either over-hesitant or a bit clueless, so you might get on better with an MS nurse who has experience of MS symptoms. Most GPs haven’t dealt with very many cases of MS, so can be a bit reticent about prescribing , unless they’ve had explicit instructions from a neuro. They are allowed to - just may lack the knowledge or the confidence.

I recommend you try the MS nurse, or perhaps even neuro secretary, if you don’t have a nurse. Perhaps neuro needs to get onto the surgery and tell them what to prescribe. I find diazepam very good at what it’s meant for - I just don’t think it’s for the symptoms you describe. I wonder if your doctor has misinterpreted the pain and “tight band” feelings as muscular - in which case diazepam might help. But it’s much more likely they are garbled nerve signals, and need a different approach.

Tina

x